Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Springfield, MO

February 29, 2012Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 29, 2012, 1:02 AM CST for Douglas County, Missouri. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2012, 1:02 AM CST (07:02 UTC)
Expired
Feb 29, 2012, 2:00 AM CST
In force
58 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Douglas County, MO

The radar

The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 1:45 AM CSTTSTM WND GST 60Ava, MOHAM RADIO REPORTED ESTIMATED 60 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 10:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 482 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WUUS53 KSGF 290702
SVRSGF
MOC067-290800-
/O.NEW.KSGF.SV.W.0017.120229T0702Z-120229T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 AM CST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 200 AM CST.

* AT 100 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM DOGWOOD TO 18
  MILES WEST OF GOODHOPE...MOVING EAST AT 70 MPH. THESE STORMS ARE
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE AVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

&&

LAT...LON 3681 9291 3707 9290 3705 9209 3679 9210
TIME...MOT...LOC 0703Z 265DEG 62KT 3708 9274 3693 9306
WIND...HAIL 60MPH 0.88IN

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 12:58 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 29, 12:58 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CST WED FEB 29 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...
/ISSUED 1258 AM CST WED FEB 29 2012/

DANGEROUS LINE OF STORMS WILL RACE THROUGH THE AREA THROUGH 5 AM.

NUMEROUS REPORTS OF WIND GUSTS IN EXCESS OF 70 MPH...HAIL TO THE
SIZE OF GOLF BALLS AND TORNADOES HAVE BEEN RECEIVED. THE THREAT
FOR SIGNIFICANT SEVERE WILL CONTINUE THROUGH THE ENTIRE OUTLOOK
AREA WITH THIS LINE OF THUNDERSTORMS.

REFERENCING SPC/S MESOANALYST PAGE...MLCAPE IS NEAR 1000 J/KG WITH
0-1KM AND 0-3KM STORM RELATIVE HELICITY NEAR 750 M2/S2. GIVEN
925MB WINDS OF 50KT AND 850MB WINDS OF 70KT (AS MEASURED BY THE
04Z SPECIAL KSGF SOUNDING)...THE SRH VALUES PRODUCED ARE LIKELY
REPRESENTATIVE. RUC REPRESENTATION OF LOW LEVEL CAPE ESTIMATES
VALUES ARE 100 J/KG. THIS COMBINED WITH THE HIGH SRH VALUES IN THE
LOW LEVELS WILL MAINTAIN AN ELEVATED TORNADO RISK WITH THE BOW
ECHO SIGNATURE THAT IS MOVING EAST NORTHEAST THROUGH CENTRAL
MISSOURI AS WELL AS ANY OTHER LINE SEGMENTS THAT BECOME FAVORABLY
ORIENTED WITH THE WEST/SOUTHWEST 0-3KM SHEAR VECTORS.

WINDS IN EXCESS OF 70 MPH...TORNADOES AND LARGE HAIL WILL REMAIN
AN ELEVATED TO SIGNIFICANT RISK FOR THE REST OF TONIGHT WITH THIS
LINE OF STORMS. THIS IS A DANGEROUS SITUATION.

GAGAN

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...PRIMARY CONCERN WILL BE THE LINE OF
THUNDERSTORMS MOVING ACROSS THE REGION...EXPECT GUSTS AT BBG TO
PEAK NEAR 50KT OUT OF THE WEST. ONCE THIS LINE CLEARS TO THE
EAST...VFR CONDITIONS ARE EXPECTED...THOUGH GUSTY WEST WINDS WILL
CONTINUE THROUGH THE DAY.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 29, 12:39 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 AM CST WED FEB 29 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010645-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1239 AM CST WED FEB 29 2012

...SEVERE THUNDERSTORMS WILL RACE THROUGH THE MISSOURI OZARKS
THROUGH 5 AM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

 A BROKEN LINE OF THUNDERSTORMS WITH A HISTORY OF PRODUCING
 DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...HAIL TO THE SIZE OF
 GOLF BALLS AND SEVERAL REPORTS OF DAMAGING TORNADOES WILL MOVE
 EAST ACROSS THE MISSOURI OZARKS THROUGH 5 AM. ALL AREAS ALONG AND
 SOUTHEAST OF A LINE FROM THE LAKE OF THE OZARKS...TO
 SPRINGFIELD...TO PINEVILLE WILL BE PRONE TO OBSERVING SEVERE
 WEATHER AS THE LINE OF STORMS MOVES THROUGH THE REGION. THIS IS
 A DANGEROUS SITUATION WITH MULTIPLE REPORTS OF WIND DAMAGE
 RECEIVED ACROSS THE REGION.

 BEHIND THIS LINE OF THUNDERSTORMS...WEST WINDS WILL OCCASIONALLY
 GUST TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  GUSTY WEST TO SOUTHWEST WINDS AND DRY CONDITIONS ARE EXPECTED
  ON WEDNESDAY...RESULTING IN AN ELEVATED FIRE WEATHER RISK.

  THUNDERSTORMS WILL BE POSSIBLE FRIDAY AS THE NEXT STORM
  SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED IN THE NEXT THREE HOURS FOR
AREAS ALONG AND EAST OF A LINE FROM THE LAKE OF THE OZARKS...TO
SPRINGFIELD...TO PINEVILLE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Feb 29, 12:50 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     1 SW LEBANON            37.67N 92.68W
02/29/2012                   LACLEDE            MO   EMERGENCY MNGR

            DEBRIS STRUCTURE DAMAGE TREES DOWN POWER LINES DOWN NEAR
            HWY 32 AND HWY A SW OF LEBANON...ALSO TRACKER TRAILERS
            BLOWN OFF I-44 FROM POSSIBLE TORNADO

&&

MGRIFFIN
Local storm report, Feb 29, 12:52 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     TSTM WND GST     NIXA                    37.04N 93.29W
02/29/2012  E60 MPH          CHRISTIAN          MO   PUBLIC

&&

MGRIFFIN
Local storm report, Feb 29, 12:53 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     TSTM WND GST     ROGERSVILLE             37.12N 93.06W
02/29/2012  E65 MPH          WEBSTER            MO   PUBLIC

&&

MGRIFFIN
Local storm report, Feb 29, 12:56 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     TSTM WND DMG     BENNETT SPRINGS         37.73N 92.86W
02/29/2012                   LACLEDE            MO   PUBLIC

            STRUCTURAL DAMAGE TO 15 TRAILERS ROLLED

&&

MGRIFFIN
Local storm report, Feb 29, 12:58 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             NIXA                    37.04N 93.29W
02/29/2012  E0.88 INCH       CHRISTIAN          MO   PUBLIC

&&

MGRIFFIN
Local storm report, Feb 29, 12:59 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     TSTM WND GST     4 N FORDLAND            37.22N 92.94W
02/29/2012  M75 MPH          WEBSTER            MO   AMATEUR RADIO

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:21 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper54 min
Feb 28, 10:48 PM CSTTornado WarningSGFBarton27 min
Feb 28, 10:59 PM CSTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Lawrence, Vernon31 min
Feb 28, 11:07 PM CSTTornado WarningSGFBarton, Dade38 min
Feb 28, 11:18 PM CSTTornado WarningSGFBarton, Cedar, Dade, Vernon27 min
Feb 28, 11:29 PM CSTTornado WarningSGFDade, Greene, Polk31 min
Feb 28, 11:33 PM CSTSevere Thunderstorm WarningSGFJasper, Newton42 min
Feb 28, 11:44 PM CSTSevere Thunderstorm WarningSGFCamden, Cedar, Dallas, Hickory, Polk, St. Clair46 min
Feb 28, 11:54 PM CSTTornado WarningSGFDallas, Laclede, Polk, Webster51 min
Feb 28, 11:58 PM CSTSevere Thunderstorm WarningSGFMcDonald, Newton32 min
Feb 29, 12:05 AM CSTSevere Thunderstorm WarningSGFLawrence25 min
Feb 29, 12:19 AM CSTTornado WarningSGFBarry, McDonald56 min
Feb 29, 12:21 AM CSTSevere Thunderstorm WarningSGFGreene24 min
Feb 29, 12:31 AM CSTTornado WarningSGFLaclede, Phelps, Pulaski44 min
Feb 29, 12:33 AM CSTSpecial Weather StatementSGFCamden, Maries, Miller27 min
Feb 29, 12:35 AM CSTSevere Thunderstorm WarningSGFChristian, Stone40 min
Feb 29, 12:43 AM CSTSevere Thunderstorm WarningSGFWebster, Wright47 min
Feb 29, 12:53 AM CSTSevere Thunderstorm WarningSGFLaclede, Texas, Wright67 min
Feb 29, 12:58 AM CSTTornado WarningSGFStone, Taney47 min
Feb 29, 1:06 AM CSTTornado WarningSGFDent, Phelps39 min
Feb 29, 1:25 AM CSTSevere Thunderstorm WarningSGFTexas, Wright65 min
Feb 29, 1:33 AM CSTSevere Thunderstorm WarningSGFDent, Shannon, Texas57 min
Feb 29, 1:36 AM CSTTornado WarningSGFOzark54 min
Feb 29, 1:43 AM CSTSevere Thunderstorm WarningSGFDent32 min
Feb 29, 1:51 AM CSTTornado WarningSGFDouglas39 min
Feb 29, 2:06 AM CSTTornado WarningSGFHowell39 min
Feb 29, 2:24 AM CSTTornado WarningSGFOregon, Shannon43 min
Feb 29, 2:26 AM CSTSevere Thunderstorm WarningSGFHowell, Oregon, Ozark64 min
Feb 29, 3:21 AM CSTSevere Thunderstorm WarningSGFHowell17 min
Feb 29, 3:51 AM CSTSevere Thunderstorm WarningSGFOregon28 min
Feb 29, 4:33 AM CSTRed Flag WarningSGFBarton, Jasper, Newton, Vernon13 hr
Feb 29, 3:43 PM CSTFire Weather WatchSGFBarton, Jasper, McDonald, Newton, Vernon12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.